Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Los Angeles, CA

January 5, 2016Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 5, 2016, 9:32 AM PST for Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2016, 9:32 AM PST (17:32 UTC)
Expired
Jan 5, 2016, 12:30 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 19 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 5.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2016-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2016-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WGUS56 KLOX 051736
FFWLOX
CAC111-052030-
/O.NEW.KLOX.FF.W.0001.160105T1732Z-160105T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
932 AM PST TUE JAN 5 2016

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE SOLIMAR BURN AREA IN SOUTHWESTERN VENTURA COUNTY IN
  SOUTHWESTERN CALIFORNIA...

* UNTIL 1230 PM PST

* AT 932 AM PST...DOPPLER RADAR AND SURFACE RAIN GAUGES INDICATED
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING WITH MUD AND
  DEBRIS FLOWS HAS BEEN REPORTED ACROSS HIGHWAY 101. ADDITIONAL RAIN
  AND SHOWERS ARE LIKELY THROUGH THE REMAINDER OF THE MORNING.
  ADDITIONAL FLASH FLOODING WITH MUD AND DEBRIS FLOWS ARE VERY
  POSSIBLE.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  SOLIMAR BEACH...HIGHWAY 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND
DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR
IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS
SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY
OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF
FAST-MOVING WATER AND DEBRIS FLOWS.

&&

LAT...LON 3428 11932 3429 11933 3431 11936 3433 11935
      3430 11931

$$

MJ


MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS
CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
1 follow-up statement
606 
WGUS76 KLOX 052026
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1224 PM PST TUE JAN 5 2016

CAC111-052034-
/O.EXP.KLOX.FF.W.0001.000000T0000Z-160105T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
1224 PM PST TUE JAN 5 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN VENTURA COUNTY WILL
EXPIRE AT 1230 PM PST...

THE HEAVY RAIN HAS ENDED...AND FLOODING that could produce mud and
debris flows from the solimar burn area IS NO LONGER EXPECTED TO
POSE A THREAT.

LAT...LON 3428 11932 3429 11933 3431 11936 3433 11935
      3430 11931

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 5, 9:25 AM PST, 7 minutes earlier.

Area forecast discussion, Jan 5, 9:25 AM PST, 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 AM PST TUE JAN 5 2016

.SYNOPSIS...

A SERIES OF STORMS WILL BRING WIDESPREAD RAIN...ISOLATED
THUNDERSTORMS...MOUNTAIN SNOW AND GUSTY SOUTHERLY WINDS AT TIMES
THROUGH THE WEEK. COLDER AIR ALOFT WILL BUILD INTO THE REGION
LOWERING SNOW LEVELS TO NEAR THE TEJON PASS OVER THE GRAPEVINE
WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.SHORT TERM (TODAY-THU)...COLD FRONT MOVING RAPIDLY THROUGH THE AREA
TODAY BUT RAIN RATES ABOUT AS EXPECTED AROUND A HALF INCH TO LOCALLY
UP TO .75/HR. NO THUNDERSTORMS DETECTED SO FAR BUT CAN'T RULE OUT AN
ISOLATED STORM OR TWO WITH THE FRONT. BACK EDGE OF THE MAIN FRONTAL
BAND GOING THROUGH WESTERN VENTURA COUNTY CURRENTLY AND SHOULD BE
THROUGH LA COUNTY BEFORE THE START OF THE EVENING RUSH HOUR. THERE
WILL BE SOME SHOWER ACTIVITY BEHIND IT BUT RATES MUCH LESS THAN WHAT
WE'RE EXPERIENCING WITH THE FRONT AND MAINLY ACROSS THE MTNS AND
CENTRAL COAST. SNOW LEVELS CURRENTLY RUNNING RIGHT AROUND 6500-7000'
WITH SEVERAL INCHES OF SNOW EXPECTED AT THE HIGHER ELEVATIONS.
OVERALL PRETTY QUIET TONIGHT. MAYBE A FEW SHOWERS OVER THE MTNS BUT
OTHERWISE DRY.

REMAINDER OF THE FORECAST THROUGH THU LOOKS ON TRACK. TIMING FOR THE
SYSTEM TOMORROW STILL LOOKS TO BE A FEW HOURS LATER IN THE DAY THAN
TODAY'S SYSTEM BUT WITH THE POTENTIAL FOR SIMILAR RAIN RATES.

***FROM PREVIOUS DISCUSSION***

A COLDER MORE DYNAMIC SYSTEM RIDES INTO THE AREA WEDNESDAY. SHOWERS
WITH THIS SYSTEM WILL MOVE INTO SLO COUNTY AROUND DAWN. SHOWERS WILL
THEN OVERSPREAD THE ENTIRE FORECAST AREA DURING THE MORNING. AT ONE
TIME THIS LOOKED LIKE IT WAS GOING TO BE A LESSER SYSTEM THAN TODAYS
BUT NOW IT LOOKS SIMILAR IN FACT IT WILL BE COLDER AND MORE DYNAMIC
SO THERE WILL BE SLIGHT CHC OF TSTMS. RAINFALL RATES AGAIN MAY
EXCEED THE FLASH FLOOD CRITERIA FOR THE BURN AREAS.

THIS SYSTEM WILL ALSO BE DIFFERENT. THE PARENT UPPER LOW WILL MOVE
VERY SLOWLY DOWN THE COAST AND SRN CA WILL BE UNDER WESTERLY
CYCLONIC FLOW WED AFTERNOON INTO THURSDAY. THIS FLOW WILL BE BOTH
MOIST AND DYNAMIC AND SHOWER ACTIVITY WILL PERSIST THROUGH THE NIGHT
AND INTO THURSDAY. THE COLD AIR ASSOC WITH THIS SYSTEM WILL PROVIDE
ENOUGH INSTABILITY TO KEEP THE SLIGHT CHC OF TSTMS GOING THROUGH WED
NIGHT.

THE FLASH FLOOD WATCH AND THE WINTER STORM WARNING ARE A LITTLE
AWKWARD DUE TO THE LULL IN BETWEEN TO THE TWO STORMS. THERE WILL BE
ABOUT A 9 HOUR PERIOD WHERE THERE IS NO THREAT OF FLASH FLOODING AND
VERY LITTLE WINTER DANGER IN THE MOUNTAINS. BUT STILL THE STORMS ARE
SO CLOSE TO OVERLAPPING IT JUST DOES NOT MAKE SENSE TO HAVE TWO
WARNINGS/WATCHES IN THEIR PLACE.

QPF FOR BOTH STORMS SHOULD BE PRETTY SIMILAR WITH ABOUT AN INCH OF
RAINFALL ACROSS THE COASTS AND VLYS WITH 1 TO 2 INCHES ACROSS THE
HIGHER TERRAIN. THESE SYSTEMS SO FAR HAVE NOT BEEN THAT COOPERATIVE
WITH THE MDL SOLUTIONS AND WOULD NOT BE SURPRISED IF ACTUAL VALUES
TURN OUT QUITE A BIT DIFFERENT IN SOME PLACES. DUE TO THE SHOWERY
NATURE OF WEDNESDAYS SYSTEM RAINFALL WILL BE MORE VARIABLE WITH THAT
SYSTEM.

SNOW LEVELS WILL BE VERY TRICK WITH THIS SYSTEM - DUE TO THE
SOUTHERLY FLOW WARM AIR WILL BE PUSHED UP THE COASTAL SLOPES OF THE
MTN RANGES AND THIS WILL LIFT THE SNOW LEVELS UP TO 2000 FEET HIGHER
THAN THE AREAS NEAR THE KERN COUNTY LINE. IN GENERAL THE SNOW LEVEL
WILL BE NEAR 6000 FEET TODAY. THE COLD AIR WITH THE SECOND STORM
WILL LOWER THE SNOW LEVEL TO NEAR 5000 FEET AND CONVECTIVE BUSTS
COULD BRING SNOW AS LOW AS 4000 FEET WHICH WOULD AFFECT THE MAJOR
MOUNTAIN PASSES. OVER THE NEXT 48 HOURS 1 TO 2 FEET WILL LIKELY FALL
ABOVE 6000 FEET WITH LESSER ACCUMULATIONS FROM 5000 TO 6000 FEET.

.LONG TERM (FRI-MON)...SHOWERS COULD LINGER INTO THE MORNING HOURS
ON FRIDAY...BUT SHOULD WEAKEN FAIRLY QUICKLY BY THE AFTERNOON. BELOW
NORMAL TEMPERATURES WILL REMAIN MOSTLY UNCHANGED FROM EARLIER IN THE
WEEK. COMPUTER MODELS CONTINUE TO SHOW A WEAK FRONT SWEEPING THROUGH
THE AREA ON SATURDAY WHICH WOULD BRING SOME LIGHT RAIN TO MOST OF
THE REGION...THOUGH NOT TO THE SAME DEGREE AS WHAT WE ARE SEEING
OVER THE NEXT 48 HOURS. SHOWERS AFTER THAT FRONT COULD LINGER
THROUGH SUNDAY...BUT THE CHANCES OF MEASURABLE RAIN IS QUITE LOW.
MODERATE CONFIDENCE IN A BREAK FROM THE RAIN CHANCE FOR THE FIRST
HALF OF THE WORK WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
SOUTHWEST AND TEMPERATURES RETURN TO NORMAL.

&&

.AVIATION...05/1150Z.

AT 1145Z...THERE WAS NO MARINE LAYER.

LOW TO MODERATE CONFIDENCE IN THE 12Z TAFS MAINLY DUE TO TIMING AND
CATEGORY OF CIGS/VSBYS ASSOCIATED WITH A STRONG FRONTAL SYSTEM
APPROACHING FROM THE WEST LATER THIS MORNING. THERE IS A 40 PERCENT
CHANCE OF IFR CIGS/VSBYS DURING HEAVIER RAIN AT ALL TAF SITES FOR UP
TO 3 HOURS WITH THE FRONTAL PASSAGE BETWEEN 12Z TO 18Z FROM KSBA AND
NORTHWARD AND 14Z TO 20Z TO THE SOUTH. GUSTY WINDS FROM THE SOUTH
SHIFTING TO THE WEST BEHIND THE FRONT MAY BRIEFLY EXCEED TAF WINDS
ESPECIALLY RIGHT NEAR THE TIME OF FRONTAL PASSAGE.

THERE IS A 20 PERCENT CHANCE OF THUNDERSTORMS DURING THE PERIOD OF
HEAVY RAIN AHEAD OF THE COLD FRONT FOR ALL TAF SITES EXCEPT A MUCH
LESSER CHANCE AT KPMD AND KWJF.

KLAX...LOW TO MODERATE CONFIDENCE IN THE 12Z TAF. GOOD CHANCE OF
EAST WINDS AT OR ABOVE 10 KT BETWEEN 14Z AND 18Z TODAY. THERE IS A
30 PERCENT CHANCE OF IFR CEILINGS BETWEEN 15Z TO 20Z TUESDAY. THERE
IS A 20 PERCENT CHANCE OF THUNDERSTORMS DURING THE PERIOD OF HEAVY
RAIN AHEAD OF THE COLD FRONT.

KBUR...MODERATE CONFIDENCE IN THE 12Z TAF. THERE IS A 30 PERCENT
CHANCE OF IFR CEILINGS BETWEEN 18Z TO 21Z TUESDAY. THERE IS A 20
PERCENT CHANCE OF THUNDERSTORMS DURING THE PERIOD OF HEAVY RAIN
AHEAD OF THE COLD FRONT.

&&

.MARINE...05/400 AM.

THERE WILL BE PERIODS OF GUSTY WINDS WITH LOCAL GUSTS 30 TO 35 KNOTS
OVER THE NORTHERN OUTER WATERS EARLY TODAY AND AGAIN ON
WEDNESDAY...AS TWO FRONTAL SYSTEMS CROSS THE COASTAL WATERS. GUSTS
GENERALLY UP TO 25 KNOTS ELSEWHERE. THE GUSTY WINDS WILL PERSIST AT
LEAST THROUGH THU NIGHT.

A BUILDING LONG PERIOD WEST SWELL WILL BRING SEAS 10 TO 20 FEET
THEREFORE A GENERAL SMALL CRAFT ADVISORY HANDLING BOTH THE HAZARDOUS
SEAS AND WINDS WILL PERSIST THROUGH AT LEAST THURSDAY AFTERNOON AND
MOST LIKELY THROUGH FRIDAY AFTERNOON. HAZARDOUS BAR CONDITIONS ARE
LIKELY BOTH WEDNESDAY AND THURSDAY FOR ANY WEST TO NORTHWEST FACING
HARBOR ENTRANCE...SUCH AS MORRO BAY...VENTURA HARBOR...AND MARINA
DEL REY.

&&

.BEACHES...05/400 AM.

A LARGE LONG-PERIOD WESTERLY SWELL WILL BRING CONTINUED HIGH SURF TO
ALL BEACH AREAS THROUGH FRIDAY. HIGH SURF ADVISORIES HAVE BEEN
POSTED FOR ALL BEACH AREAS. THE SURF MAY BUILD TO NEAR OR ABOVE HIGH
SURF WARNING LEVELS BY THE MIDDLE OF THE WEEK...MOST LIKELY ALONG
THE CENTRAL COAST AND NEAR VENTURA HARBOR. THERE IS MODERATE-TO-HIGH
CONFIDENCE THAT LARGE AND POTENTIALLY DAMAGING SURF...COASTAL
FLOODING...AND BEACH EROSION WILL AFFECT SOUTHERN CALIFORNIA BEACHES
TUESDAY NIGHT THROUGH THURSDAY NIGHT. IN ADDITION...THERE WILL BE A
SIGNIFICANT RISK OF SNEAKER WAVES WITH THIS EVENT. MANY HARBORS AND
COASTAL STRUCTURES HAVE THE POTENTIAL TO BE AFFECTED.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
COASTAL FLOOD ADVISORY (SEE LAXCFWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW/RORKE
AVIATION/MARINE...BRUNO/KAPLAN
SYNOPSIS...MUNROE

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 5, 6:00 AM PST, 3 hours 32 minutes before
HWOLOX

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE JAN 5 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-061400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE JAN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

LARGE SWELLS WILL CONTINUE ACROSS THE COASTAL WATERS THROUGH TODAY.
THERE IS THE POTENTIAL FOR UP TO 1 FOOT OF SNOW ACROSS THE MOUNTAINS
ABOVE 6000 FT THROUGH TODAY MAKING MOUNTAIN TRAVEL VERY HAZARDOUS.
HEAVY RAIN WILL CREATE A POTENTIAL FOR DEBRIS FLOWS BELOW THE RECENT
BURN AREAS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SECOND STORM WILL MOVE ACROSS THE AREA ON WEDNESDAY WITH SHOWER
CHANCES REMAINING THROUGH MOST OF THURSDAY. LARGE SWELLS WILL
CONTINUE ACROSS THE COASTAL WATERS THROUGH MUCH OF THE WEEK TO
PRODUCE HIGH SURF ACROSS ALL COASTAL AREAS...PEAKING ON THURSDAY.
THERE IS THE POTENTIAL FOR 2 FEET OF SNOW ACROSS THE MOUNTAINS ABOVE
6000 FT THROUGH WEDNESDAY MAKING MOUNTAIN TRAVEL VERY HAZARDOUS.
HEAVY RAIN WILL CREATE A POTENTIAL FOR DEBRIS FLOWS BELOW THE RECENT
BURN AREAS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JACKSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 5:13 PM PSTWind AdvisoryLOX15 hr
Jan 4, 7:11 PM PSTCoastal Flood AdvisoryLOXLos Angeles65 hr
Jan 5, 4:41 AM PSTAreal Flood AdvisoryLOXSanta Barbara3 hr
Jan 5, 6:01 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Jan 5, 7:21 AM PSTAreal Flood AdvisoryLOXSanta Barbara3 hr
Jan 5, 8:05 AM PSTAreal Flood AdvisoryLOXVentura3 hr
Jan 5, 9:49 AM PSTAreal Flood AdvisoryLOXLos Angeles5 hr
Jan 5, 11:44 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.